Fast geometric approximation techniques and geometric embedding problems

Marshall W. Bern, Howard J. Karloff, Prabhakar Raghavan, Baruch Schieber

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

Given an undirected n-vertex graph G and a set of n points in Rd, we wish to embed the vertices of G onto the points so as to minimize the total embedded edge length. Important special cases of this geometric embedding problem as those in which G is a binary tree, a cycle, or a star. We give fast approximation algorithms for embedding these graphs on the line and in the plane in several metrics. Our principal techniques are: a notion of "approximate geometric sorting" that can be computed in linear time, and fast approximation schemes for the minimum spanning tree problem in the plane. We expect that these approximation techniques can be applied to many geometric problems besides the embedding problem. We give the example of approximating the convex hull of a set of points in the plane.

Original languageEnglish (US)
Pages (from-to)265-281
Number of pages17
JournalTheoretical Computer Science
Volume106
Issue number2
DOIs
StatePublished - Dec 14 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)

Fingerprint Dive into the research topics of 'Fast geometric approximation techniques and geometric embedding problems'. Together they form a unique fingerprint.

Cite this